North Dakota, 2014

Funnel Cloud in North Dakota, June 20, 2014

June 20, 2014 · NWS FGF · 1 event in 1 county or zone

Initial thunderstorms fired near the Red River and quickly tracked into Minnesota. One dominant supercell produced repeated funnel cloud reports from northeast Richland County ND across Wilkin and Otter Tail Counties in MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Initial thunderstorms fired near the Red River and quickly tracked into Minnesota. One dominant supercell produced repeated funnel cloud reports from northeast Richland County ND across Wilkin and Otter Tail Counties in MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:24 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 20, 1:24 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 225 PM CDT FRI JUN 20 2014

THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. MODELS
REMAIN IN DECENT AGREEMENT...WITH THE GFS INITIALIZING CURRENT
SITUATION WELL SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG
SHORTWAVE/SPEED MAX WILL MOVE FROM WEST TO EAST. THERE WILL CAPES
AROUND 1500 J/KG ALONG AND MAINLY EAST OF THE VALLEY INTO THIS
EVENING. EXPECT SHOWERS AND STORMS...A FEW SEVERE MAINLY EAST OF
THE VALLEY THROUGH AROUND 00Z. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND CAN/T RULE OUT AN ISOLATED TORNADO IF
SFC DEWPOINTS CAN POOL IN THE LOW/MID 60S NEAR WEAK SFC LOW THAT
WILL MOVE INTO MN LAKES COUNTRY.

ON SATURDAY...EXPECT A WARM DAY WITH TEMPS INTO THE MID 80S...AND
IT WILL FEEL LIKE THE FIRST DAY OF SUMMER. THERE WILL BE THE
CHANCE FOR A FEW AFTERNOON SHOWERS OR STORMS NEARLY ANYWHERE WITH
THE UPPER LOW SPINNING IN CANADA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 225 PM CDT FRI JUN 20 2014

FOR SUNDAY...THE THREAT FOR SHOWERS AND STORMS SHOULD MOVE INTO
THE EASTERN AREAS BY AFTERNOON BEHIND A SFC COOL FRONT. TEMPS WILL
WARM TO AROUND 80 FOR MOST AREAS.

ON MONDAY...A SFC BOUNDARY/COOL FRONT WILL DROP SOUTH FROM
CANADA...AND EXPECT AFTERNOON SHOWERS AND STORMS. THE GFS IS QUITE
BULLISH WITH THIS POTENTIAL...BUT THE ECMWF IS MAINLY DRY. WILL
CONTINUE WITH THE POTENTIAL FOR AFTERNOON SHOWERS AND
STORMS...WITH THE BEST CHANCE IN THE NORTHERN VALLEY CLOSER TO
UPPER SUPPORT. TEMPS WILL BE A BIT COOLER ON MONDAY WITH MORE
CLOUDS AND SLIGHTLY COOLER TEMPS ALOFT.

FOR MON NIGHT THROUGH THU...MODELS IN GENERAL AGREEMENT AND USED A
BLENDED SOLN FOR THIS PACKAGE. UPPER LEVEL PATTERN BEGINS TO SHIFT
AS THE UPPER LOW OVER THE AREA FILLS AND LIFTS TO THE EAST. THE
UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA...AND WILL BRING
WARMER TEMPERATURES TO THE REGION BY THE END OF THE PERIOD.
OTHERWISE...WILL SEE SOME IMPULSES MOVING THRU THE FLOW...BRINGING
PERIODIC CHANCES FOR -SHRA/-TSRA FOR THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1254 PM CDT FRI JUN 20 2014

EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS THE NORTHERN PART OF THE AREA AS
AN UPPER LEVEL DISTURBANCE CROSSES JUST SOUTH OF THE INTERNATIONAL
BORDER. LOOKING FOR MAINLY SHOWERS EARLY IN THE FCST PERIOD AS THE
UPPER DISTURBANCE MOVES EAST. HOWEVER...A GREATER RISK EXISTS FOR
SCATTERED TSTMS LATER THIS AFTERNOON...WITH A COMBINED INCREASE IN
SFC HEATING AND ENERGY ALOFT. WINDS ARE EXPECTED TO REMAIN GENERALLY
SOUTH TO SOUTHWEST AS SFC LOW PRESSURE CONTINUES TO AFFECT THE AREA.

&&

.HYDROLOGY...
ISSUED AT 1254 PM CDT FRI JUN 20 2014

RIVER FORECASTS ARE ON TRACK AS RISES CONTINUE AS A RESULT OF THE
RECENT RAINFALL. THE WILD RICE RIVER AT ABERCROMBIE IS NEARING
CREST WITHIN MODERATE FLOOD STAGE...AND FARGO AND OSLO ON THE RED
RIVER ARE EXPECTED TO REACH MODERATE FLOOD STAGE. THE FLOOD
WARNING ON THE BUFFALO RIVER AT HAWLEY HAS BEEN CANCELLED AS
CURRENT FORECASTS INDICATE GRADUALLY FALLING STAGES. NO OTHER
SIGNIFICANT CHANGES WERE MADE TO FORECAST POINTS. AN AREAL FLOOD
WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI COUNTY WITH
THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 20, 4:59 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CDT FRI JUN 20 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
559 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION THIS
AFTERNOON...WITH A SLIGHT CHANCE OF A FEW STORMS IN WEST CENTRAL
MINNESOTA BECOMING SEVERE. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT THROUGH THE AFTERNOON AND EVENING...MAINLY SOUTH
AND EAST OF A MOORHEAD TO BEMIDJI LINE. A STRONG UPPER LEVEL
STORM SYSTEM MOVING INTO THE AREA WILL HELP STORMS DEVELOP...AND
THINK THAT THERE WILL BE ENOUGH SUNSHINE FOR A WHILE TODAY TO MAKE
THE ATMOSPHERE UNSTABLE AND STRONG TO SEVERE STORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IN PORTIONS OF
WEST CENTRAL MINNESOTA.

The radar

The Fargo/Grand Forks radar (KMVX), 113 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Richland

When
June 20, 2:21 PM CST to 2:22 PM CST
Where
Richland County, 2 mi ENE of Christine
Reported by
Broadcast Media
Coordinates
46.591, -96.761

A persistent funnel cloud was noted near the Red River... between Christine and Wolverton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533241.